Texas, 2018

High Wind in Texas, February 28, 2018

February 28, 2018 · NWS MAF · 2 events in 1 county or zone

As a strong jet stream and an associated Pacific front passes through the area, west winds will become strong in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As a strong jet stream and an associated Pacific front passes through the area, west winds will become strong in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 28, 4:01 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 28, 4:01 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
501 PM CST Wed Feb 28 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. West to northwest winds of 20
to 30 mph and gusty are expected for much of the night. A cold
front will shift the wind to the north and northwest at 10 to 20
mph Thursday morning.

12

&&

.PREV DISCUSSION... /issued 310 PM CST Wed Feb 28 2018/

DISCUSSION...

Latest water vapor imagery indicates an upper trough over eastern
Arizona, which is currently opening up and will quickly lift
northeastward this evening. An accompanying Pacific front will
result in windy to very windy conditions across the area,
evidenced by increasing winds this afternoon. A few showers and
perhaps an isolated thunderstorm or two have developed across the
southeastern Permian Basin this afternoon along a diffuse dryline
ahead of the trough, but are expected to quickly move east-
northeastward with only light precipitation amounts expected, a
solution echoed by high-res guidance. Windy conditions will
continue through this evening, with the strongest winds expected
across the Guadalupe Mountains and the Van Horn/Highway 54
Corridor, where a High Wind Warning remains in effect. Eastward
across the plains, a Wind Advisory remains in effect through early
this evening for all but the eastern Permian Basin and Terrell
county. Showers that moved through the region this morning should
put a bit of a damper on blowing dust this afternoon and evening,
though blowing dust will still be possible, particularly across
the Permian Basin, southeastern New Mexico plains, and Upper Trans
Pecos. While there remains some doubt in whether locations in the
Warning/Advisory areas will reach criteria, have opted to
continue the products in effect, as a break in the clouds could
allow the stronger winds to easily mix down to the surface.
Similarly, to the south, a Red Flag Warning remains in effect
through early this evening across portions of the Marfa Plateau,
Presidio Valley, and Big Bend Area. While winds are a bit lighter
than originally anticipated, RHs may not drop below 15%. However,
given the dry antecedent conditions and potential for stronger
winds to materialize, have opted to let the Red Flag Warning
continue.

Overnight, winds will decrease, with westerly winds shifting to
the north/northeast early Thursday morning as a cold front
begins to progress southward through the region. Between the
Pacific front this evening and the cold front in the morning,
temperatures Thursday afternoon will be a bit cooler, with highs
in the 60s for most. The cooldown will be brief however, as
southwesterly flow aloft and southeasterly surface flow return by
Friday. Friday afternoon will see high temperatures in the 60s and
70s areawide, with the warming trend expected to continue through
the weekend, with highs in the 70s and 80s expected by Sunday.
This weekend, a potent upper trough will intensify as it
translates eastward from the Pacific Northwest through the Central
Rockies, however, it appears that this trough will pass north of
the region, and result in little if any precipitation across the
area. Currently, models suggest the development of a dryline ahead
of this feature across the eastern Permian Basin and Lower Trans
Pecos on Sunday afternoon, where showers and thunderstorms could
develop. Otherwise, dry conditions will continue, with breezy
conditions possible Sunday night into Monday as the aforementioned
trough passes to the north, followed by a slight cooldown early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     41  64  37  70 /   0   0   0   0
Carlsbad                       35  64  32  69 /   0   0   0   0
Dryden                         46  73  42  70 /  10   0   0   0
Fort Stockton                  41  64  40  71 /   0   0   0   0
Guadalupe Pass                 31  56  38  65 /   0   0   0   0
Hobbs                          34  61  31  67 /   0   0   0   0
Marfa                          27  60  28  69 /   0   0   0   0
Midland Intl Airport           40  64  37  69 /   0   0   0   0
Odessa                         39  64  37  69 /   0   0   0   0
Wink                           37  66  35  71 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 7 PM MST this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     High Wind Warning until 8 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 8 PM CST this evening for Big Bend Area-
     Marfa Plateau-Presidio Valley.

     Wind Advisory until 8 PM CST this evening for Andrews-Big Bend
     Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Loving-Marfa Plateau-Martin-Midland-Pecos-Reeves County and
     Upper Trans Pecos-Ward-Winkler.

     High Wind Warning until 9 PM CST /8 PM MST/ this evening for
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

&&

44/84
Hazardous weather outlook, Feb 28, 12:45 PM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CST Wed Feb 28 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CST Wed Feb 28 2018 /1245 PM MST Wed Feb 28 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Red Flag Warning is in effect this afternoon and evening for the
Marfa Plateau, Presidio Valley, and Big Bend area.

A High Wind Warning is in effect through this evening for the
Guadalupe Mountains and Van Horn and the Highway 54 Corridor. A Wind
Advisory is in effect for the Southeast New Mexico Plain and most of
West Texas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 28, 5:38 PM MST to 9:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 28, 7:40 PM MST to 10:24 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732632, 732633.